Childhood Diseases

Question
Posted by: Tristan | 2011-08-24

Q.

Ciprelex

Hi doc, my son is 8 yr old....he has been diagnosed with anxiety dysorder, possible depression and HFA.
The psychiatrist has put him on 5mg Ciprelex almost 2 months ago...he is doing well regarding not having any meltdowns for 1 month now....It does seem that his social anxiety is better, but he started chewing his shirt ALOT (could this meds have increase his anxiety?)
The main question I wanted to ask: He is complaining of terrible headaches the last 2 weeks, becomes misrable and said his whole head aches......But I''m not sure if he is just verbalizing it more because we started talking about headaches and that he must tel me when he gets them, because the pdoc did wonder if he might have migrains(because he gets terrible carsickness).If this is a side-effect, do I need to worry, because he is doing so well on this meds?

Expert's Reply

A.

Paediatrician

As far as I am aware,the balance of risks and benefits for the treatment of depressive illness in children under 18 years is considered to be unfavourable for the use of Ciprelex [escitalopram]. Fluoxetine is usually advised for the treatment of depression in children under 18 years. Headache is certainly a well known side effect as is increased nervousness and anxiety in children who take Ciprelex.You should certainly consult your son's psychiatrist about the symtoms he is experiencing.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
user comments

C.

Posted by: Elsa | 2011-08-26

Good day!

The Paediatricains opinion is definitely more valuable then mine but I just wanted to tell you that I have been taking Citalopram since I was 8 years old and later on escitalopram when it came on to the market. I also continued taking it during my pregnancy because the doctors said it was so safe. From years of visiting different doctors, neurologists, psychiatrist, etc my opinion about Cipralex is that it is safe. I have battled with headaches my whole life. It is part of the anxiety problem and if you switch him to different meds it will stay a problem. The longer you stay on Cipralex or any meds the more the side effect decrease.

You should consider taking him to a neurologist for a EEG. I actually have Petit Mal Epilepsy which causes my anxiety and I am on Cipralex and Lamictal. I have never had a Grand mal seizure in my life so don''t automatically think your son could not possible have epilepsy.

The Neurologist will also be able to give the best advice about the headaches.

Good luck but stay possitive...ones he is on the right meds his life will be perfect and worry free! xox

Reply to Elsa

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.